Mr. Rafael Hernandez, a 45-year-old Spanish-speaking man with type 2 diabetes and no other major medical issues, presents to the emergency department at a local hospital. His first encounter is with the registrar, who asks him in English why he came to the ED today. He tells her that he is having “fatiga” and that he needs to be seen. His English is difficult to understand but the symptom “fatigue” seems clear enough. The registrar takes down his information as best as possible and asks him to wait for the triage nurse.
The triage nurse sees that Mr. Hernandez is in distress and recognizes that he has limited English proficiency and responds by getting an interpreter. An interpreter arrives 20 minutes later and converses with Mr. Hernandez in Spanish. The interpreter explains, “There has been a misunderstanding. The word ‘fatiga’ was not referring to ‘fatigue’ but rather to ‘shortness of breath.’ He is also having chest pressure.”
Mr. Hernandez is seen by the doctor, who says that Mr. Hernadez is having concerning symptoms and orders an EKG. Mr. Hernandez undergoes an EKG which reveals that he is having a myocardial infarction. Through the interpreter, the doctor explains that Mr. Hernandez is going to need an angioplasty and possibly a stent to help save his heart muscle. The interpreter carefully describes the risks and benefits of the procedure.
The doctor says, “We’ll be using IV contrast dye for this procedure and I need to know if you have any allergies.” The interpreter asks Mr. Herandez about his history of allergies. He reveals that he does in fact have an allergy to contrast dye—he had a severe reaction when he had a CT scan several years ago.
The doctor is relieved that they used an interpreter because an allergic reaction could be very serious in this situation. As a workaround, they are able to use a premedication regimen to prevent an allergic reaction so Mr. Hernandez can have an angioplasty.